Alert archive / Texas / Coastal Flood Statements in 2017

Coastal Flood Statement 8, NWS Brownsville, TX

August 26, 2017Kenedy County, Texas

NWS Brownsville, TX issued this coastal flood statement at Aug 26, 2017, 4:39 AM CDT for Kenedy County, Texas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2017, 4:39 AM CDT (09:39 UTC)
Expired
Aug 26, 2017, 10:00 AM CDT
In force
5 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WHUS44 KBRO 260939
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
439 AM CDT SAT AUG 26 2017

...BEACH RUNUP POSSIBLE THIS MORNING...

.OBSERVED WATER LEVELS ARE RUNNING ABOUT A FOOT ABOVE PREDICTED 
TIDES. THUS, RUNUP ON THE BEACHES WILL BE POSSIBLE THIS MORNING 
THROUGH ABOUT 10 AM, WITH A HIGH TIDE AT ABOUT 7 AM.

TXZ251-256-257-261500-
/O.NEW.KBRO.CF.S.0008.170826T0939Z-170827T1500Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
439 AM CDT SAT AUG 26 2017

...WATER ON THE BEACHES THIS MORNING...

* COASTAL FLOODING...TIDAL OVERWASH WILL BE POSSIBLE ON THE
  BEACHES THIS MORNING AS LARGER SWELLS MOVE ASHORE. 

* TIMING...A FEW HOURS ON EITHER SIDE OF HIGH TIDE NEAR 7 AM.

* IMPACTS...MINOR COASTAL FLOODING IS LIKELY. DRIVING ON THE BEACH
  IS NOT RECOMMENDED. BEACH UMBRELLAS AND OTHER BEACH GEAR SET UP
  OR LEFT ON THE BEACH WILL BE SUBJECT TO INUNDATION BY WATER 
  RUNUP.

$$
2 follow-up statements
002 
WHUS44 KBRO 261337
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
837 AM CDT SAT AUG 26 2017

...HARVEY WILL PRODUCE HIGH SWELLS TOWARDS THE LOWER TEXAS COAST 
TODAY...

.HARVEY MOVING SLOWLY OVER TEXAS BUT LARGE SWELLS WILL CONTINUE 
ACROSS THE LOWER TEXAS COAST. THESE HIGHER SWELLS WILL MAINTAIN A 
HIGH RIP CURRENT RISK AND PRODUCE HIGH SURF AND MINOR TIDAL 
OVERWASH ACROSS THE LOWER TEXAS COAST.

TXZ251-256-257-262145-
/O.NEW.KBRO.SU.Y.0004.170826T1337Z-170827T0000Z/
/O.NEW.KBRO.RP.S.0005.170826T1337Z-170827T0000Z/
/O.EXT.KBRO.CF.S.0008.000000T0000Z-170826T1500Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
837 AM CDT SAT AUG 26 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* COASTAL FLOODING...OBSERVED WATER LEVELS ARE RUNNING ABOUT A
  FOOT ABOVE PREDICTED TIDES. THUS, RUNUP ON THE BEACHES WILL BE
  POSSIBLE THIS MORNING THROUGH ABOUT 10 AM, HIGH TIDE OCCURRED AT
  AROUND 7 AM THIS MORNING. 

* WAVES AND SURF...BREAKERS FROM 4 TO 6 FEET TONIGHT INTO FRIDAY
  MORNING WITH HIGHER SURF NEAR THE SOUTH PADRE ISLAND JETTIES. 

* TIMING...NOW THROUGH 10 AM CDT.

* IMPACTS...MINOR COASTAL FLOODING IS LIKELY WITH DRIVING
  CONDITIONS ALONG THE BEACH NOT RECOMMENDED. BEACH UMBRELLAS AND
  OTHER BEACH GEAR SET UP OR LEFT ON THE BEACH WILL BE SUBJECT TO
  INUNDATION BY WAVE RUN UP. STRONG AND POTENTIALLY LIFE 
  THREATENING RIP CURRENTS AND POUNDING SURF WILL OCCUR ALONG THE 
  LOWER TEXAS COASTAL BEACHES MAKING IT DANGEROUS FOR SWIMMERS AND
  BEACHGOERS EVEN ALONG THE IMMEDIATE SHORE LINE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. 

&&

$$
484 
WHUS44 KBRO 261414 CCA
CFWBRO

COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
914 AM CDT SAT AUG 26 2017

...HARVEY WILL PRODUCE HIGH SWELLS TOWARDS THE LOWER TEXAS COAST 
TODAY...

.HARVEY MOVING SLOWLY OVER TEXAS BUT LARGE SWELLS WILL CONTINUE 
ACROSS THE LOWER TEXAS COAST. THESE HIGHER SWELLS WILL MAINTAIN A 
HIGH RIP CURRENT RISK AND PRODUCE HIGH SURF AND MINOR TIDAL 
OVERWASH ACROSS THE LOWER TEXAS COAST.

TXZ251-256-257-262145-
/O.COR.KBRO.SU.Y.0004.170826T1411Z-170827T0000Z/
/O.COR.KBRO.RP.S.0005.170826T1411Z-170827T0000Z/
/O.COR.KBRO.CF.S.0008.000000T0000Z-170826T1500Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
914 AM CDT SAT AUG 26 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* COASTAL FLOODING...OBSERVED WATER LEVELS ARE RUNNING ABOUT A
  FOOT ABOVE PREDICTED TIDES. THUS, RUNUP ON THE BEACHES WILL BE
  POSSIBLE THIS MORNING THROUGH ABOUT 10 AM, HIGH TIDE OCCURRED AT
  AROUND 7 AM THIS MORNING. 

* WAVES AND SURF...BREAKERS FROM 4 TO 6 FEET TODAY WITH HIGHER 
  SURF NEAR THE SOUTH PADRE ISLAND JETTIES. 

* TIMING...NOW THROUGH 7 PM CDT.

* IMPACTS...MINOR COASTAL FLOODING IS LIKELY WITH DRIVING
  CONDITIONS ALONG THE BEACH NOT RECOMMENDED. BEACH UMBRELLAS AND
  OTHER BEACH GEAR SET UP OR LEFT ON THE BEACH WILL BE SUBJECT TO
  INUNDATION BY WAVE RUN UP. STRONG AND POTENTIALLY LIFE 
  THREATENING RIP CURRENTS AND POUNDING SURF WILL OCCUR ALONG THE 
  LOWER TEXAS COASTAL BEACHES MAKING IT DANGEROUS FOR SWIMMERS AND
  BEACHGOERS EVEN ALONG THE IMMEDIATE SHORE LINE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. 

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Aug 26, 3:56 AM CDT, 43 minutes earlier.

Area forecast discussion, Aug 26, 3:56 AM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
356 AM CDT Sat Aug 26 2017

.SHORT TERM (Today through Sunday): Conditions today will remain
somewhat under the influence of Hurricane Harvey, now over the
middle Texas coast, but impacts will be minimal. Should see a mix of
primarily high clouds and sun, especially over southern sections of
the CWA, with light to moderate winds out of the southwest quadrant.
Rainfall chances will remain non-negligible however, especially for
northern and eastern sections, and cloud cover will be higher with
bands from Harvey still expanding southward, but any rain amounts
should not be excessive. Will drop the flash flood watches for
Brooks and Kenedy Counties this morning. High temperatures in the
mid 90s will be possible today in areas with less rain potential.
Low temperatures tonight will be in the 70s. Showers will remain in
the area on Sunday, with some uncertainty in the future track of
Harvey going past Sunday.

.LONG TERM (Sunday Night through Friday): Forecast period
continues to be plagued by uncertainty. By Sunday night, Harvey
remains in the vicinity of the middle Texas coast as it slowly
meanders. It is still uncertain whether the storm will reemerge
over the Gulf of Mexico or if it will push south into the CWA. 00Z
GFS model guidance indicates a brief sojourn back over the Gulf
late Monday into Monday night (keeping the system north of the
CWA), before the system begins a north northwest trek towards the
middle of Texas. The 00Z ECMWF also brings the system south again
and then over the Gulf waters, but is slower in lifting it north
and is further east. The 00Z CMC-GEM is the outlier, bringing the
system south over the CWA Monday before moving it over the Gulf
and lifting it north across eastern Texas late in the week. Once
again, the forecast in the long term period, is highly dependent
on just how far north Harvey becomes stationary and where the
storm moves to. Scattered to numerous showers and thunderstorms
remain in the forecast Sunday night into Tuesday, with the best
rain chances across the northeastern ranchlands and the coastal
waters, given the proximity to the storm and the best moisture.
Drier air wraps into the western brush country and the Rio Grande
Valley, limiting rainfall potential through much of the forecast
period. Rain chances diminish by midweek for land areas, with a
slight chance returning for the weekend. Temperatures will remain
near to below normal Monday into Tuesday, with highs only in the
upper 80s to lower to mid 90s. Temperatures ramp up the latter
half of the week, with summer heat in full force. High temps soar
well into the 90s across the area Wednesday with western Starr and
far southern Zapata counties seeing temperatures approach and
pass the century mark. Temperature trend continues upward Thursday
into the weekend, with temperatures for inland areas easily
climbing into the upper 90s and past the century mark.

&&

.MARINE (Today through Sunday): Buoy 42020 reported south
southwest winds around 14 knots gusting to around 16 knots with
seas of 9 feet with a period of 8 seconds at 1:50 am CDT/6:50 UTC.
Conditions will improve through the short term as the impact of
Harvey wanes. This CWF issuance will step things down to small
craft advisories in most areas. Will see moderate winds and seas
will by Sunday, with a gradient between Harvey to the north and
high pressure over the Gulf.

Sunday night through Wednesday: Marine conditions remain fairly
unsettled through the first half of the week. Moderate to strong
southwest to northwest winds are expected across the lower Texas
coastal waters. Small craft advisory conditions will likely
continue through early next week as strong winds prevail and seas
remain agitated as Harvey stalls and slowly meanders across south
Texas and the middle Texas coast. Marine conditions expected to
improve by midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  94  79  92  77 /  30  40  30  30
BROWNSVILLE          95  79  94  77 /  30  40  30  20
HARLINGEN            96  79  94  76 /  20  30  30  20
MCALLEN              97  80  94  78 /  20  20  30  20
RIO GRANDE CITY      96  79  92  76 /  10  10  20  20
SOUTH PADRE ISLAND   90  80  90  79 /  30  40  30  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ150-155-
     170-175.

     Small Craft Advisory for winds until 7 PM CDT this evening for
     GMZ135.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

54/58
Hazardous weather outlook, Aug 25, 5:08 PM CDT, 11 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Brownsville TX
508 PM CDT Fri Aug 25 2017

TXZ248>257-262100-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
508 PM CDT Fri Aug 25 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

A TROPICAL STORM WARNING IS IN EFFECT FOR BROOKS COUNTY.

A HURRICANE WARNING IS IN EFFECT FOR KENEDY COUNTY.

A STORM SURGE WARNING IS IN EFFECT FOR PADRE ISLAND NORTH OF PORT
MANSFIELD AND THE COASTAL PORTION OF KENEDY COUNTY ADJACENT TO
THE LAGUNA MADRE.

A FLASH FLOOD WATCH IS IN EFFECT FOR BROOKS AND KENEDY COUNTIES.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

THE TROPICAL STORM WARNING FOR AND BROOKS COUNTY WILL REMAIN IN
EFFECT UNTIL 3 PM CDT SUNDAY.

THE HURRICANE WARNING FOR KENEDY COUNTY WILL REMAIN IN EFFECT
UNTIL 3 PM CDT SUNDAY.

THE STORM SURGE WARNING FOR PADRE ISLAND NORTH OF PORT MANSFIELD
AND THE COASTAL PORTION OF KENEDY COUNTY ADJACENT TO THE LAGUNA
MADRE WILL REMAIN IN EFFECT UNTIL 3 PM CDT SUNDAY.

THE FLASH FLOOD WATCH FOR BROOKS AND KENEDY COUNTIES WILL REMAIN
IN EFFECT UNTIL 7 PM CDT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

RESIDENTS SHOULD REPORT WIND DAMAGE AND FLOODING TO LOCAL LAW
ENFORCEMENT AND THE NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE.

GMZ130-132-135-150-155-170-175-262100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
508 PM CDT Fri Aug 25 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A TROPICAL STORM WARNING IS IN EFFECT SOUTH OF PORT MANSFIELD FOR
THE GULF OF MEXICO WATERS EAST OF PADRE ISLAND FROM 0 TO 60
NAUTICAL MILES OFFSHORE.

A HURRICANE WARNING IS IN EFFECT NORTH OF PORT MANSFIELD FOR THE
GULF OF MEXICO WATERS EAST OF PADRE ISLAND FROM 0 TO 60 NAUTICAL
MILES OFFSHORE.

A HURRICANE WARNING IS IN EFFECT NORTH OF PORT MANSFIELD FOR THE
LAGUNA MADRE.

A SMALL CRAFT ADVISORY FOR WINDS IS IN EFFECT SOUTH OF PORT
MANSFIELD FOR THE LAGUNA MADRE.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

THE TROPICAL STORM WARNING SOUTH OF PORT MANSFIELD FOR THE GULF
OF MEXICO WATERS EAST OF PADRE ISLAND FROM 0 TO 60 NAUTICAL MILES
OFFSHORE WILL REMAIN IN EFFECT UNTIL 3 PM CDT SUNDAY.

THE HURRICANE WARNING NORTH OF PORT MANSFIELD FOR THE GULF OF
MEXICO WATERS EAST OF PADRE ISLAND FROM 0 TO 60 NAUTICAL MILES
OFFSHORE WILL REMAIN IN EFFECT UNTIL 3 PM CDT SUNDAY.

THE HURRICANE WARNING NORTH OF PORT MANSFIELD FOR THE LAGUNA MADRE
WILL REMAIN IN EFFECT UNTIL 3 PM CDT SUNDAY.

THE SMALL CRAFT ADVISORY FOR WINDS FOR THE LAGUNA MADRE SOUTH OF
PORT MANSFIELD WILL REMAIN IN EFFECT UNTIL 1 PM CDT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

MARINERS SHOULD REPORT WIND DAMAGE AND WATERSPOUTS TO THE UNITED
STATES COAST GUARD AND THE NATIONAL WEATHER SERVICE OFFICE IN
BROWNSVILLE.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 4:20 AM CDTSmall Craft AdvisoryBRO12 hr
Aug 26, 4:20 AM CDTSmall Craft Advisory for WindsBRO12 hr
Aug 26, 8:37 AM CDTRip Current StatementBROKenedy19 hr
Aug 26, 8:37 AM CDTHigh Surf AdvisoryBROKenedy19 hr

Nearby

Coastal Flood Statements in Texas, 2017Every coastal flood statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.